Alert archive / New York / Freeze Warnings in 2012

Freeze Warning 2, NWS Binghamton, NY

April 4, 20124 counties in New York; Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this freeze warning at Apr 4, 2012, 3:32 PM EDT for 4 counties in New York; Lackawanna County, Luzerne County, Pennsylvania. It took effect at Apr 5, 2012, 2:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 3:32 PM EDT (19:32 UTC)
In effect from
Apr 5, 2012, 2:00 AM EDT
Expired
Apr 5, 2012, 5:56 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY, Lackawanna County, PA, Luzerne County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WWUS71 KBGM 041932
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT WED APR 4 2012

NYZ015>018-PAZ044-047-051300-
/O.NEW.KBGM.FZ.W.0002.120405T0600Z-120405T1300Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
332 PM EDT WED APR 4 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY. 

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...LATE TONIGHT.

* IMPACTS...ANY FRUIT TREES AND OTHER SENSITIVE VEGETATION...WELL 
  AHEAD OF PACE BECAUSE OF WARM TEMPERATURES EARLIER THIS
  SPRING...WILL BE VULNERABLE TO TEMPERATURES THIS COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
616 
WWUS71 KBGM 050035
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
835 PM EDT WED APR 4 2012

NYZ015>018-PAZ044-047-051300-
/O.CON.KBGM.FZ.W.0002.120405T0600Z-120405T1300Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
835 PM EDT WED APR 4 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...LATE TONIGHT.

* IMPACTS...ANY FRUIT TREES AND OTHER SENSITIVE VEGETATION...
  WELL AHEAD OF PACE BECAUSE OF WARM TEMPERATURES EARLIER THIS 
  SPRING...WILL BE VULNERABLE TO TEMPERATURES THIS COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
911 
WWUS71 KBGM 050822
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT THU APR 5 2012

NYZ015>018-PAZ044-047-051300-
/O.CON.KBGM.FZ.W.0002.000000T0000Z-120405T1300Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
422 AM EDT THU APR 5 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...AROUND 32.

* TIMING...EARLY THIS MORNING.

* IMPACTS...ANY FRUIT TREES AND OTHER SENSITIVE VEGETATION... 
  WELL AHEAD OF PACE BECAUSE OF WARM TEMPERATURES EARLIER THIS 
  SPRING...WILL BE VULNERABLE TO TEMPERATURES THIS COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
891 
WWUS71 KBGM 050956
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
556 AM EDT THU APR 5 2012

NYZ015>018-PAZ044-047-051100-
/O.CAN.KBGM.FZ.W.0002.000000T0000Z-120405T1300Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...PENN YAN...SENECA FALLS...AUBURN...
SYRACUSE...SCRANTON...WILKES-BARRE...HAZLETON
556 AM EDT THU APR 5 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS CANCELLED THE
FREEZE WARNING. 


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this freeze warning went out at Apr 4, 1:48 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 4, 1:48 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
148 PM EDT WED APR 4 2012

.SYNOPSIS...
HIGH PRESSURE WILL SLOWLY BUILD THE REST OF THIS WEEK. THIS WILL
KEEP DRY AND MILD WEATHER OVER THE AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
11 AM UPDATE...
HAVE GONE WITH A RED FLAG WARNING FOR NORTHEAST PA. SEE FIRE
WEATHER SECTION BELOW. CLOUDS SLOWLY PUSHING SOUTH INTO CENTRAL NY
ATTM AHEAD OF A WEAK SFC COLD FRONT AND UPPER LEVEL TROF AND SHORT
WAVE. A TIGHT PRESSURE GRADIENT BETWEEN LOW PRESSURE IN THE
MARITIMES AND HIGH PRESSURE IN THE UPPER MIDWEST HAS CAUSED WINDS
TO INCREASE AND BECOME GUSTY. LOW LEVELS UNSTABLE SO STRONGER
WINDS MIXING DOWN. MOISTURE LACKING SO SHOWERS NOT EXPECTED UNTIL
LATE AND THEN ONLY ACROSS THE FAR NORTHEAST. HIGH TEMPERATURES
M50S TO L60S STILL LOOK GOOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THE REMAINDER OF THE
WEEK. THIS WILL KEEP THE WEATHER QUIET. LOOKING AT TEMPS TONIGHT,
THEY WILL COOL TO THE LOWER 30S. THERE MAY BE SOME LOCALIZED AREAS
OF BELOW FREEZING TEMPS, BUT NOT EXPECTED TO BE WIDESPREAD AT THIS
TIME IN AREAS WHERE THE GROWING SEASON HAS STARTED. THUS, HAVE
OPTED NOT TO ISSUE ANY PRODUCTS AT THIS TIME.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
.0345 AM UPDATE... VERY FEW CHANGES MADE TO THE LONG TERM AS
PREVIOUS FORECAST HAD A GOOD HANDLE ON EXPECTED CONDITIONS. IN
GENERAL...DRY/SEASONAL CONDITIONS EXPECTED TOWARDS THE START OF
THE PERIOD WITH AN EVENTUAL SHIFT TOWARDS UNSETTLED CONDITIONS AND
BELOW NORMAL TEMPS EARLY NEXT WEEK AS AN UPPER VORTEX BECOMES
FIRMLY ESTABLISHED ACROSS EASTERN CANADA. BOTH GFS AND ECMWF
SHOWING SURPRISING AGREEMENT WITH THE EVOLUTION OF THIS
FEATURE...WITH BOTH AGREEING UPPER LOW WILL TAKE UP RESIDENCE
ACROSS THE UPPER ST. LAWRENCE VALLEY BY MONDAY.
UNFORTUNATELY...OUR REGION WILL BE EMBEDDED IN NORTHERLY FLOW TO
THE SYSTEM/S WEST WHICH WILL SET UP A FAVORABLE CORRIDOR FOR THE
PASSAGE OF UPPER SHORTWAVE DISTURBANCES ACROSS OUR REGION. BASED
ON FAVORABLE MODEL AGREEMENT...HAVE LOWERED DAYTIME HIGHS A FEW
DEGREES EACH DAY BEGINNING MON.

.PREVIOUS LONG TERM DISCUSSION...
THE LONG TERM STARTS OFF WITH HIGH PRESSURE IN CONTROL WITH FAIR
AND MAINLY CLEAR WX FOR FRI AND SAT AND MOST OF SUNDAY. LATER ON
SUNDAY...A WEAK FNTL SYSTEM MAY BRING AN INCREASE IN CLDS AND THE
CHC FOR A FEW -SHRA ON SUN NGT. AFTER THIS TIME MDLS ARE IN PRETTY
GOOD AGREEMENT THAT AN UPR TROF WILL BE AMPLIFYING OVER THE RGN
WITH A TREND TWDS COOLER AND WETTER CONDITIONS TAKING HOLD. WE
FOLLOWED HPC GDNC FOR THE MOST PART...BUT LOWERED MAXES A BIT FOR
EARLY NXT WEEK GIVEN MDL TRENDS AND LATEST MOS GDNC.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK FRONTAL PASSAGE THIS AFTERNOON WILL SPAWN DEEPER COLD
ADVECTION AND THEREFORE THE DEVELOPMENT OF VFR BKN-OVC CIGS
THROUGH THE REMAINDER OF THE AFTERNOON. A WEAK UPPER LEVEL
DISTURBANCE MOVING THROUGH NORTHERN NEW YORK WILL PROVIDE SOME
UNRESTRICTED SHOWERS OR SPRINKLES FOR MAINLY KRME.

THE INITIAL DISTURBANCE PASSES EARLY THIS EVENING WITH FORECAST
SOUNDINGS SHOWING SOME DRYING DURING THE EVENING. STRATOCU FIELDS
ARE EXPECTED TO DISSIPATE SOMEWHAT INTO SCT CLOUDS...THEN
NARROWING TEMPERATURE/DEWPOINT DIFFERENTIALS ALONG WITH INCREASED LAKE
MOISTURE INFLUX SHOULD ALLOW ANOTHER PLUME OF STRATOCU CIGS TO
DEVELOP DURING THE LATE NIGHT HOURS. CONVECTIVE AND LIFTING CLOUD
LEVELS ARE ANTICIPATED TO BE IN THE MVFR CATEGORY WITH CORRESPONDING
CIG BASES. ADDITIONAL MIXING AND DRYING OF THE LOWER ATMOSPHERE ON
THURSDAY MORNING WILL RETURN CIGS TO VFR AND TEND TO SCATTER THEM
OUT TOWARD AND AFTER 18Z.

WINDS BLUSTERY FROM THE WNW-NNW THIS AFTERNOON WITH GUSTS AROUND
25 KTS LIKELY THROUGH SUNSET. DIMINISHED W-NW WINDS 5-10 KNOTS FOR
MOST OF TONIGHT...THEN GUSTY NW WINDS BECOME ESTABLISHED AGAIN BY
LATE THURSDAY MORNING.

.OUTLOOK...

THU THROUGH SUN...VFR.
MON...VFR WITH CHC SHOWERS.

&&

.FIRE WEATHER...
NW WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO 30. MINIMUM
RH WILL DROP TO UNDER 40 PERCENT EVERYWHERE WITH UNDER 30 PERCENT
IN NE PA AND PARTS OF CENTRAL NY. WITH AVP AND MSV ALREADY GUSTING
OVER 20 MPH WITH RH DROPPING THROUGH THE 30S HAVE ISSUED A RED
FLAG WARNING FOR NE PA. THE OTHER CRITERIA IS 10 HOUR FUEL
MOISTURE WHICH REMAINS BELOW 10 PERCENT. 10 HOUR FUEL MOISTURE
CRITERIA IS BELOW 15 PERCENT.

TONIGHT...GOOD RECOVERY WITH RH GOING ABOVE 60 PERCENT AND
TEMPERATURES DROPPING TO NEAR FREEZING. WINDS ALSO DROPPING TO 10
MPH.

FOR TOMORROW, RH WILL NOT BE AS LOW AND WINDS WILL ARE NOT
EXPECTED TO BE AS STRONG, THUS REDUCING THE THREAT OF REACHING
CRITICAL FIRE WEATHER CONDITIONS. SHOULD NOT REACH CRITERIA.

WITH HIGH PRESSURE GETTING CLOSER EACH DAY WINDS WILL SUBSIDE AND
BE THE LIMITING CRITERIA FOR RED FLAG WARNINGS. FUEL MOISTURE AND
RH WILL BE LOW EACH AFTERNOON THROUGH THE WEEKEND.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ038>040-
     043-044-047-048-072.
NY...NONE.

&&

SYNOPSIS...SLI/TAC
NEAR TERM...SLI/TAC
SHORT TERM...SLI
LONG TERM...CMG
AVIATION...JAB
FIRE WEATHER...TAC
Hazardous weather outlook, Apr 4, 9:01 AM EDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 AM EDT WED APR 4 2012

NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-048-072-
051315-
NORTHERN ONEIDA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-PIKE-
SOUTHERN WAYNE-
901 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-PAZ044-047-051315-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-LACKAWANNA-LUZERNE-
901 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BELOW FREEZING TEMPERATURES ARE LIKELY THURSDAY NIGHT AND FRIDAY
NIGHT. FREEZE WATCHES AND WARNINGS MAY BE NEEDED. THESE
TEMPERATURES MAY POSE THREATS TO ANY FRUIT TREES OR OTHER
SENSITIVE VEGETATION THAT HAVE COME OUT BECAUSE OF WARM
TEMPERATURES EARLIER THIS SPRING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TAC

In the hours before

Special weather statement, Apr 4, 10:46 AM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1046 AM EDT WED APR 4 2012

NYZ045-046-055>057-062-042100-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN...
OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO
1046 AM EDT WED APR 4 2012

...ENHANCED FIRE THREAT LATE THIS MORNING INTO THIS AFTERNOON...

NORTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS UP TO 30
MPH LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON. THIS
WIND COMBINED WITH THE RELATIVE HUMIDITY FALLING TO 25 TO 30
PERCENT...WILL CAUSE FURTHER DRYING OF FINE FUELS. THIS WILL POSE
AN ENHANCED THREAT FOR THE SPREAD OF GRASS AND BRUSH FIRES TODAY.

NEW YORK STATE DEPARTMENT OF CONSERVATION HAS A HIGH FIRE
DANGER FOR CENTRAL NEW YORK TODAY.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:37 AM EDTRed Flag WarningBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more9 hr

Nearby

Freeze Warnings in New York, 2012Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.